Alert archive / Minnesota / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Grand Forks, ND

October 29, 202118 counties in Minnesota

NWS Grand Forks, ND issued this dense fog advisory at Oct 29, 2021, 1:06 AM CDT for 18 counties in Minnesota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2021, 1:06 AM CDT (06:06 UTC)
Expired
Oct 29, 2021, 11:00 AM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS73 KFGF 290606
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
106 AM CDT Fri Oct 29 2021

MNZ001>005-007-008-013>015-022-027-291400-
/O.NEW.KFGF.FG.Y.0013.211029T0606Z-211029T1400Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, 
and Detroit Lakes
106 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northwest and west central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

Spender

$$
5 follow-up statements
955 
WWUS73 KFGF 290813
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
313 AM CDT Fri Oct 29 2021

MNZ006-009-016-017-023-024-028>032-040-291400-
/O.EXA.KFGF.FG.Y.0013.000000T0000Z-211029T1400Z/
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Baudette, Red Lake, Redby, Ponemah, 
Bagley, Clearbrook, Bemidji, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Park Rapids, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
313 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northwest and west central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ001>005-007-008-013>015-022-027-291400-
/O.CON.KFGF.FG.Y.0013.000000T0000Z-211029T1400Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, 
and Detroit Lakes
313 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northwest and west central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

Spender

$$
062 
WWUS73 KFGF 291143
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
643 AM CDT Fri Oct 29 2021

MNZ004-005-007-008-291245-
/O.CAN.KFGF.FG.Y.0013.000000T0000Z-211029T1400Z/
Kittson-Roseau-West Marshall-East Marshall-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, and Grygla
643 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved so advisory has been cancelled.

$$

MNZ001>003-013>015-022-027-291400-
/O.CON.KFGF.FG.Y.0013.000000T0000Z-211029T1400Z/
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-Mahnomen-
West Becker-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Thief River Falls, 
Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, 
Naytahwaush, Waubun, and Detroit Lakes
643 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Portions of northwest and west central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ006-009-016-017-023-024-028>032-040-291400-
/O.CON.KFGF.FG.Y.0013.000000T0000Z-211029T1400Z/
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Baudette, Red Lake, Redby, Ponemah, 
Bagley, Clearbrook, Bemidji, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Park Rapids, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
643 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Portions of northwest and west central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

Spender

$$
519 
WWUS73 KFGF 291236
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
736 AM CDT Fri Oct 29 2021

MNZ001-013-014-291345-
/O.CAN.KFGF.FG.Y.0013.000000T0000Z-211029T1400Z/
West Polk-Pennington-Red Lake-
Including the cities of Crookston, East Grand Forks, 
Thief River Falls, and Red Lake Falls
736 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved across the Thief River Falls to
Crookston area.

$$

MNZ002-003-015-022-027-291400-
/O.CON.KFGF.FG.Y.0013.000000T0000Z-211029T1400Z/
Norman-Clay-East Polk-Mahnomen-West Becker-
Including the cities of Ada, Twin Valley, Halstad, Moorhead, 
Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, 
Waubun, and Detroit Lakes
736 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Portions of northwest and west central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ006-009-016-017-023-024-028>032-040-291400-
/O.CON.KFGF.FG.Y.0013.000000T0000Z-211029T1400Z/
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Baudette, Red Lake, Redby, Ponemah, 
Bagley, Clearbrook, Bemidji, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Park Rapids, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
736 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Portions of northwest and west central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
509 
WWUS73 KFGF 291340
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
840 AM CDT Fri Oct 29 2021

MNZ002-003-029-291445-
/O.CAN.KFGF.FG.Y.0013.000000T0000Z-211029T1400Z/
Norman-Clay-Wilkin-
Including the cities of Ada, Twin Valley, Halstad, Moorhead, 
and Breckenridge
840 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY IS CANCELLED...

Patchy dense fog remains possible through 10AM, however,
widespread dense fog is diminishing from west to east this
morning.

$$

MNZ015-022-027-291600-
/O.EXT.KFGF.FG.Y.0013.000000T0000Z-211029T1600Z/
East Polk-Mahnomen-West Becker-
Including the cities of Fosston, Fertile, McIntosh, Erskine, 
Mahnomen, Naytahwaush, Waubun, and Detroit Lakes
840 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...East Polk, West Becker and Mahnomen Counties.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ006-009-016-017-023-024-028-030>032-040-291600-
/O.EXT.KFGF.FG.Y.0013.000000T0000Z-211029T1600Z/
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Baudette, Red Lake, Redby, Ponemah, 
Bagley, Clearbrook, Bemidji, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Park Rapids, Wolf Lake, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
840 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
280 
WWUS73 KFGF 291606
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1106 AM CDT Fri Oct 29 2021

MNZ006-009-017-024-032-291800-
/O.EXP.KFGF.FG.Y.0013.000000T0000Z-211029T1600Z/
/O.NEW.KFGF.FG.Y.0014.211029T1606Z-211029T1800Z/
Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-Wadena-
Including the cities of Baudette, Red Lake, Redby, Ponemah, 
Bemidji, Park Rapids, Wadena, and Menahga
1106 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...


* WHAT...Visibility as low as 1/4 mile in dense fog.

* WHERE...Lake Of The Woods, North Beltrami, South Beltrami, 
  Hubbard and Wadena Counties.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ015-016-022-023-027-028-030-031-040-291715-
/O.EXP.KFGF.FG.Y.0013.000000T0000Z-211029T1600Z/
East Polk-North Clearwater-Mahnomen-South Clearwater-West Becker-
East Becker-West Otter Tail-East Otter Tail-Grant-
Including the cities of Fosston, Fertile, McIntosh, Erskine, 
Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, 
Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, 
Upper Rice Lake, Detroit Lakes, Wolf Lake, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, 
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
1106 AM CDT Fri Oct 29 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Visibility has improved overall, however, patchy fog remains
possible through around noon, with visibility as low as 3/4 mile.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this dense fog advisory went out at Oct 28, 10:58 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 28, 10:58 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1058 PM CDT Thu Oct 28 2021

.UPDATE...
Issued at 1055 PM CDT Thu Oct 28 2021

The main concern for the overnight period will be potential and
timing of fog set up. Mist developed across the northern valley
for about two hours, however enough mixing with the NW winds
helped it erode with this last set of obs. Stratus ahead of a
Warroad to Sabin MN line will continue to move east leaving
clearing skies in its wake. As the surface ridge slides east,
winds will continue to decrease and enhance radiational cooling.
Models continue to target mainly NW MN (east of the valley) for
fog development by around 07Z. Have adjusted Wx grids for a bit
more fog coverage tonight, and will need to monitor for potential
headlines closer toward morning.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 234 PM CDT Thu Oct 28 2021

Minimal impacts in the short term with high pressure ridge axis
traversing the area tonight. That said there is the possibility of
another night or morning of some fog impacts across portion of
NW MN as light winds and clear skies allow for radiational fog
development. Given the clouds today, recent rainfall and
saturated blyr persisting will add the fog mention from late
tonight through the morning commute Friday along the eastern edge
of the RR valley and into lakes country for portions of MN.

Tomorrow will see increasing mixing from west to east during the
day as southerly flow develops in response to developing low
pressure over the high plains. This mixing will bring highs to
near 60 in the west to low 50s east. Friday night will be the last
night above freezing with the southerly winds persisting and temps
holding in the upper 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 234 PM CDT Thu Oct 28 2021

Principal chances for impactful weather really aren't presenting too
much as we head into a tranquil a cooler weather period to begin
November.

Sat offers best pcpn chances as a wave/sfc cold front moves from DVL
early in the day to WC MN by late aftn/eve. Winds will shift to the
W and NW and become breezy behind the feature, but little if any
pcpn is likely along with it.

Flow will be generally NW from this point on, bringing dry and
cooler weather to the forecast area. To wit : 850 mb temps dipping
below freezing more consistently yielding overnight lows well down
in the 20s with corresponding afternoon maxima limited to the 30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1055 PM CDT Thu Oct 28 2021

The back edge of the stratus has cleared TVF and should be through
BJI by midnight (05Z), definitely by the time the 06Z TAFs go into
effect. So think all sites will start off VFR (possible exception
of MVFR vsbys at TVF), with TVF/BJI seeing vsbys drop rapidly
somewhere in the 08Z to 10Z timeframe. Expect IFR cigs for early
morning flights as FG develops. Models area a bit slow
dissipating FG tomorrow morning, so late morning is possible and
will lean towards worse case as no strong confidence of a rapid
burnoff after sunrise.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Speicher
SHORT TERM...JK
LONG TERM...WJB
AVIATION...Speicher
Hazardous weather outlook, Oct 28, 11:15 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1115 AM CDT Thu Oct 28 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291615-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1115 AM CDT Thu Oct 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 11:06 AM CDTDense Fog AdvisoryFGFBeltrami, Hubbard, Lake of the Woods, Wadena114 min

Nearby

Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.